FREE CASE EVALUATION

CONTACT

INFORMATION REQUIRED *

  • This field is for validation purposes and should be left unchanged.

CONTACT

Thank you for your interest in the Claggett & Sykes Law Firm.
Please fill out the form below & we will contact you as soon as possible.

INFORMATION REQUIRED *

  • This field is for validation purposes and should be left unchanged.

THC Vaping Product Injury Statistics & CDC Recommendations

Posted on November 21, 2019 in Personal Injury

As of November 14th, 2019, 42 people have lost their lives to a serious lung illness related to e-cigarette, or vaping, products. The Centers for Disease Control and Prevention (CDC) is calling the mysterious lung disease EVALI: e-cigarette, or vaping, product use associated lung injury. The rate EVALI is causing significant health problems and deaths in America has led to the CDC recommending that everyone stop using vaping products that contain tetrahydrocannabinol, or THC. E-cigarette products that contain THC were present in most cases of EVALI. If you use vaping products that contain THC, you could face significant health risks.

EVALI Statistics

The development of EVALI has been particularly alarming due to the lack of information about the lung illness. Despite the CDC and other federal and state organizations conducting research 24/7, the exact cause of the illness remains unknown. Reports of the lung illness cropped up abruptly in April 2019, causing immediate concern over the safety of e-cigarette devices. Since then, 39 people have died and over 2,000 others have gone to the hospital with EVALI.

  • 2,172 confirmed cases of EVALI across 49 states (all except Alaska)
  • 39 deaths across 24 states and the District of Columbia
  • 100% of patients have a history of using vaping/e-cigarette products
  • Of 867 patients with substance use data available, 86% used THC vaping products
  • Vitamin E acetate found in all CDC lab tests from 29 EVALI patients
  • The median age of deceased EVALI patients is 53 years old
  • Among patients with data on sex available, 70% are male
  • Among patients with data on age available, 79% are under 35 years old
  • California, Texas and Illinois have reported the highest numbers of cases
  • The number of cases in the U.S. spiked between August and September of 2019.

EVALI can cause symptoms such as difficulty breathing, chest pain, shortness of breath, issues with lung function, fatigue and cough. It can also impact the digestive system, causing symptoms such as stomach pain, nausea, vomiting and diarrhea. Patients reported accompanying symptoms such as fever and chills with respiratory or gastrointestinal symptoms in 85% of cases. EVALI is most dangerous for vulnerable populations such as the elderly or people with weak immune systems.

CDC Recommendations

The CDC is working around the clock to identify the cause(s) of the lung illness outbreak. It has partnered with federal agencies (including the Food and Drug Administration) and individual states to investigate confirmed cases of EVALI. It is also working with clinicians on the investigation for technical assistance, such as health alerts and public awareness campaigns. The CDC continues to update its outbreak page with new information about EVALI as it becomes available.

Since the CDC still does not have enough information to confirm the exact cause of EVALI, it is recommending the complete cessation of the use of e-cigarette or vaping products that contain THC. A potential cause is the presence of vitamin E acetate in vaping cartridges, but the CDC has not confirmed this to be the case. The CDC does know inhaling vitamin E acetate could lead to improper functioning of the lungs. Many e-cigarette companies use vitamin E acetate as a thickening agent. It is also common in THC vaping products since it resembles THC oil.

The CDC recommends avoiding THC vaping and e-cigarette cartridges from unofficial sellers or dealers. Avoid purchasing THC-containing cartridges off the streets or from friends. Do not modify or add to cartridges you purchase from a retailer. The CDC states that since the cause of EVALI is unknown, the only way to ensure your safety from this serious illness is to stop using e-cigarette and vaping products entirely. If you notice potential symptoms of e-cigarette, or vaping, product use associated lung injury, see a doctor right away.

Need Legal Help? Contact Claggett & Sykes Law Firm

If you or a loved one is suffering from injuries caused by a vaping product, give our Las Vegas injury attorneys a call. We offer free case evaluations and are available to take your call 24/7. Contact us today via phone or by filling out a contact form online.